Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Allergy Medications and Behaviour?

(4 Posts)
LubyLu2000 Mon 04-May-15 13:10:19

Hi
My 8 year old is allergic to dust mites, cats, dogs and grass pollen. (dustmites since he was 2 and the others since last year)

We've had times when his behaviour has been really bad - aggressive, defiant and generally very wound up and ready to explode into a tantrum at the slightest thing. Last summer he was on antihistamines and I only started to put 2 and 2 together towards the end of the season - I told his allergy dr and she said that it wasn't unheard of so this year wouldn't give him antihistamines but a nasal spray instead (budesonide 50mcg - 2 sprays each nostril per day). He's been on that about a month now and his behaviour has been slowly getting worse again - defiant, tantrummy and almost has tics like he can't stop moving his finger or wiggling his jaw. I couldn't understand what had happened over the last month to bring this on but now am starting to think it's coinciding with this medication. I checked and it's a corticosteroid - when he was a lot younger he was given bentelan tablets to take for the asthma and the effect was pretty dramatic - he was literally bouncing off the walls. Can corticosteroids in the form of a nasal spray have the same effect as a tablet if taken over the same period of time? He's also had inhalers on and off since he was 2 as he was asthmatic (fortunately he seems to be growing out of that).

So I'm thinking he's quite sensitive to medications - could this be the case? Anyone else have similar experiences? I do also realise that these "episodes" of behaviour could be due to other things and to a certain extent are just his character but it's such a shame if he's basically getting in bother all the time when it's not really his fault.

LubyLu2000 Mon 04-May-15 13:11:41

Sorry, didn't mean "the same period of time" - I meant if the nasal spray is taken over a long period of time - does the level of corticosteroid build up?

anotherdayanothersquabble Mon 04-May-15 20:45:50

My son had steroid inhalers when he had just started school aged 4. The effect was frightening, he counted rapidly to 100, couldn't sit still or stop talking, was agitated, and when I asked him how he was coping at school he said, it's really hard Mum and I just can't hold it in any more. When I stopped the steroids, his behaviour returned to normal.

He does react really badly to lots of things and afterwards, I thought, he shouldn't react to it like this but then the average kid doesn't react to pollen, dust, animals either. In DS's case, his triggers are chemical, any creams with petroleum in them, plastic toys that smell so the link to the steroids was easier for me to make but I did wonder how many children on inhalers struggle to control their behaviour.

PM me if you want to know how we manage the allergies avoiding medication as far as possible.

LubyLu2000 Tue 05-May-15 08:58:19

Thanks so much for the reply. I've been looking online and they all seem to say that corticosteroids via nasal spray are generally well tolerated with few side effects but there are rare occurrences of aggressive/hyperactive behaviour in children. I'm now starting to think he is the rare occurrence though because we stopped it a couple of days ago and he already seems a bit calmer and less "explosive". So hard to tell though because there could be other reasons as well (he's also been cut right back on video games over the last week or two). I will try to pm you if I can work out how!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now